Alert archive / California / Winter Storm Watches in 2012

Winter Storm Watch 13, NWS Medford, OR

October 20, 2012Siskiyou County, California

NWS Medford, OR issued this winter storm watch at Oct 20, 2012, 3:18 PM PDT for Siskiyou County, California. It took effect at Oct 21, 2012, 11:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 20, 2012, 3:18 PM PDT (22:18 UTC)
In effect from
Oct 21, 2012, 11:00 PM PDT
Expired
Oct 21, 2012, 2:39 AM PDT
In force
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WWUS46 KMFR 202218
WSWMFR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
318 PM PDT SAT OCT 20 2012

...FIRST SIGNIFICANT SNOWFALL OF THE SEASON FOR THE MOUNTAINS...

.A COLD AND FAIRLY STRONG STORM SYSTEM...BY OCTOBER
STANDARDS...WILL MOVE INTO NORTHERN CALIFORNIA LATE SUNDAY THROUGH
MONDAY. THIS STORM WILL PRODUCE THE FIRST SIGNIFICANT SNOWFALL OF
THE SEASON FOR THE MOUNTAINS.

CAZ082-083-211400-
/O.NEW.KMFR.WW.Y.0029.121022T0600Z-121023T0600Z/
/O.NEW.KMFR.WS.A.0013.121022T0600Z-121023T0600Z/
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
INCLUDING THE CITY OF...TENNANT
318 PM PDT SAT OCT 20 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM SUNDAY TO 11 PM
PDT MONDAY ABOVE 4000 FEET...
...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY EVENING ABOVE 5500 FEET...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WINTER
WEATHER ADVISORY ABOVE 4000 FEET FOR SNOW...WHICH IS IN EFFECT
FROM 11 PM SUNDAY TO 11 PM PDT MONDAY. A WINTER STORM WATCH ABOVE
5500 FEET HAS ALSO BEEN ISSUED. THIS WINTER STORM WATCH ABOVE 5500
FEET IS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY EVENING.

* SNOW ACCUMULATIONS...SNOW ACCUMULATIONS OF 8 TO 14 INCHES ARE
  EXPECTED ABOVE 5500 FEET. SNOW ACCUMULATIONS BETWEEN OF 4 TO 8
  INCHES ARE EXPECTED BETWEEN 4000 AND 5500 FEET. BELOW 4000
  FEET...TO INCLUDE MOUNT SHASTA CITY...UP TO 2 TO 4 INCHES OF
  SNOW IS POSSIBLE. 

* ELEVATION: THE WINTER STORM WATCH IS FOR ELEVATIONS ABOVE 5500
  FEET. THE WINTER WEATHER ADVISORY IS FOR ELEVATIONS ABOVE 4000
  FEET. SOME LIGHT SNOW ACCUMULATIONS ARE POSSIBLE DOWN TO 3000 FEET.

* TIMING...SNOW WILL BEGIN LATE SUNDAY, WITH SNOW LEVELS FALLING
  TO NEAR 3500 FEET BY MONDAY MORNING. SNOW IS EXPECTED TO
  CONTINUE THROUGH LATE MONDAY EVENING.

* LOCATIONS INCLUDE: HIGHER ELEVATION AREAS AROUND MOUNT SHASTA
  CITY...MC CLOUD...AND TENNANT INCLUDING THE MOUNT SHASTA SKI
  PARK...PORTIONS OF HIGHWAY 89 BETWEEN MOUNT SHASTA CITY AND MC
  CLOUD...THE EVERITT MEMORIAL HIGHWAY TO INCLUDE BUNNY FLAT...AND
  THE CASTLE LAKE AREA.

* WINDS...SOUTHWEST WINDS WILL REACH 20 TO 30 MPH WITH GUSTS 40 TO 60
  MPH ABOVE 5500 FEET.

* IMPACTS...WET SNOW IS LIKELY TO ACCUMULATE ON PORTION OF HIGHWAY
  89 BETWEEN MOUNT SHASTA CITY AND MC CLOUD.
  ADDITIONALLY...ROADWAYS AROUND AND NEAR MOUNT SHASTA CITY TO
  INCLUDE THE EVERITT MEMORIAL HIGHWAY AND THE ROAD TO CASTLE LAKE
  WILL ALSO BE AFFECTED.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

CAZ080-211400-
/O.NEW.KMFR.WW.Y.0029.121022T0600Z-121023T0600Z/
WESTERN SISKIYOU COUNTY-
318 PM PDT SAT OCT 20 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM SUNDAY TO 11 PM
PDT MONDAY ABOVE 4000 FEET...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WINTER
WEATHER ADVISORY ABOVE 4000 FEET FOR SNOW...WHICH IS IN EFFECT FROM
11 PM SUNDAY TO 11 PM PDT MONDAY.

* SNOW ACCUMULATIONS...4 TO 8 INCHES ABOVE 4500 FEET...AND 2 TO 4
  INCHES AS LOW AS 4000 FEET.

* ELEVATION: ABOVE 4000 FEET.

* TIMING...LATE SUNDAY EVENING THROUGH LATE MONDAY EVENING.

* LOCATIONS INCLUDE: THE MARBLE MOUNTAINS AND TRINITY ALPS ABOVE
  4000 FEET.

* WINDS...SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS 40 TO 60 MPH ARE
  POSSIBLE ABOVE 5000 FEET.

* IMPACTS...THOSE CAMPING OR HIKING IN THE MOUNTAINS SHOULD
  PREPARE FOR WINTER WEATHER CONDITIONS.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

BTL
1 follow-up statement
022 
WWUS46 KMFR 210939
WSWMFR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
239 AM PDT SUN OCT 21 2012

...FIRST SIGNIFICANT SNOWFALL OF THE SEASON FOR THE MOUNTAINS...

.A COLD AND FAIRLY STRONG STORM SYSTEM...BY OCTOBER STANDARDS...
WILL MOVE INTO NORTHERN CALIFORNIA LATE TODAY THROUGH MONDAY.
THIS STORM WILL PRODUCE THE FIRST SIGNIFICANT SNOWFALL OF THE
SEASON FOR THE MOUNTAINS. SNOW WILL ALSO ACCUMULATE IN THE MOUNT
SHASTA CITY AREA...INCLUDING INTERSTATE 5.

CAZ082-212230-
/O.UPG.KMFR.WS.A.0013.121022T0600Z-121023T0600Z/
/O.NEW.KMFR.WS.W.0010.121022T0600Z-121023T0600Z/
/O.EXT.KMFR.WW.Y.0029.121022T0900Z-121023T0000Z/
SOUTH CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITY OF...MOUNT SHASTA
239 AM PDT SUN OCT 21 2012

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO
11 PM PDT MONDAY ABOVE 5500 FEET...
...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 2 AM TO 5 PM PDT
MONDAY ABOVE 3500 FEET...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WINTER STORM
WARNING ABOVE 5500 FEET FOR HEAVY SNOW...WHICH IS IN EFFECT FROM
11 PM THIS EVENING TO 11 PM PDT MONDAY. THE WINTER WEATHER
ADVISORY ABOVE 3500 FEET IS NOW IN EFFECT FROM 2 AM TO 5 PM PDT
MONDAY. THE WINTER STORM WATCH HAS BEEN UPGRADED.

* SNOW ACCUMULATIONS...8 TO 14 INCHES ABOVE 5500 FEET....WITH 4 TO
  8 INCHES BETWEEN 4000 AND 5500 FEET. A FEW INCHES OF SNOW WILL
  FALL AT LOWER ELEVATIONS...WITH LOCALLY 3 TO 5 INCHES NEAR MOUNT
  SHASTA CITY.

* TIMING...SNOW WILL BEGIN LATE SUNDAY... WITH SNOW LEVELS
  FALLING TO NEAR 3500 FEET BY MONDAY MORNING. SNOW IS 
  EXPECTED TO CONTINUE THROUGH LATE MONDAY EVENING. 

* LOCATIONS INCLUDE: MOUNT SHASTA CITY...MC CLOUD...AND THE MOUNT
  SHASTA SKI PARK ALONG WITH AREA ROADWAYS INCLUDING INTERSTATE 5.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS 40 TO 60 MPH ABOVE
  5500 FEET.

* IMPACTS...WET SNOW IS LIKELY TO ACCUMULATE ON AREA ROADS MAKING
  FOR DIFFICULT TRAVEL. HIKERS...HUNTERS AND OTHER OUTDOOR
  ENTHUSIASTS ARE LIKELY TO ENCOUNTER WET...COLD AND BREEZY
  WEATHER...WITH ELEVATED RISKS OF HYPOTHERMIA.

* INTERSTATE 5 IMPACTS: A BURST OF SNOW IS EXPECTED BETWEEN 2 AM
  AND 10 AM MONDAY...WITH SNOW FALLING QUICKLY ENOUGH TO
  ACCUMULATE ON INTERSTATE 5 AROUND MOUNT SHASTA CITY. TRAVEL IS
  EXPECTED TO BE IMPACTED.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST
TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

CAZ083-212230-
/O.UPG.KMFR.WS.A.0013.121022T0600Z-121023T0600Z/
/O.NEW.KMFR.WS.W.0010.121022T0600Z-121023T0600Z/
/O.CON.KMFR.WW.Y.0029.121022T0600Z-121023T0600Z/
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
INCLUDING THE CITY OF...TENNANT
239 AM PDT SUN OCT 21 2012

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO
11 PM PDT MONDAY ABOVE 5500 FEET...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM THIS
EVENING TO 11 PM PDT MONDAY ABOVE 4000 FEET...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WINTER STORM
WARNING ABOVE 5500 FEET FOR HEAVY SNOW...WHICH IS IN EFFECT FROM
11 PM THIS EVENING TO 11 PM PDT MONDAY. THE WINTER STORM WATCH HAS
BEEN UPGRADED. A WINTER WEATHER ADVISORY ABOVE 4000 FEET REMAINS
IN EFFECT FROM 11 PM THIS EVENING TO 11 PM PDT MONDAY.

* SNOW ACCUMULATIONS...8 TO 14 INCHES ABOVE 5500 FEET....WITH 4 TO
  8 INCHES BETWEEN 4000 AND 5500 FEET. 

* ELEVATION: THE WINTER STORM WARNING IS FOR ELEVATIONS ABOVE 5500
  FEET. THE WINTER WEATHER ADVISORY IS FOR ELEVATIONS ABOVE 4000
  FEET. 

* TIMING...SNOW WILL BEGIN LATE SUNDAY AND CONTINUE THROUGH LATE
  MONDAY EVENING.

* LOCATIONS INCLUDE: TENNANT...AND PORTIONS OF HIGHWAY 97.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS 40 TO 60 MPH ABOVE
  5500 FEET.

* IMPACTS...WET SNOW IS LIKELY TO ACCUMULATE ON AREA ROADS MAKING
  FOR DIFFICULT TRAVEL. HIKERS...HUNTERS AND OTHER OUTDOOR
  ENTHUSIASTS ARE LIKELY TO ENCOUNTER WET...COLD AND BREEZY
  WEATHER...WITH ELEVATED RISKS OF HYPOTHERMIA. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST
TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

CAZ080-212230-
/O.CON.KMFR.WW.Y.0029.121022T0600Z-121023T0600Z/
WESTERN SISKIYOU COUNTY-
239 AM PDT SUN OCT 21 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM THIS
EVENING TO 11 PM PDT MONDAY ABOVE 4000 FEET...

A WINTER WEATHER ADVISORY ABOVE 4000 FEET REMAINS IN EFFECT FROM
11 PM THIS EVENING TO 11 PM PDT MONDAY. 

* SNOW ACCUMULATIONS...4 TO 8 INCHES ABOVE 4500 FEET...AND 2 TO 
  4 INCHES AS LOW AS 4000 FEET. 

* ELEVATION: ABOVE 4000 FEET.

* TIMING...LATE SUNDAY EVENING THROUGH LATE MONDAY EVENING.

* LOCATIONS INCLUDE: THE MARBLE MOUNTAINS AND TRINITY ALPS 
  ABOVE 4000 FEET. 

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS 40 TO 60 MPH POSSIBLE
  ABOVE 5000 FEET.

* IMPACTS...HIKERS...HUNTERS AND OTHER OUTDOOR ENTHUSIASTS ARE
  LIKELY TO ENCOUNTER WET...COLD AND BREEZY WEATHER...WITH
  ELEVATED RISKS OF HYPOTHERMIA.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

WRIGHT

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this winter storm watch went out at Oct 20, 9:17 AM PDT, 6 hours 1 minute earlier.

Area forecast discussion, Oct 20, 9:17 AM PDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
917 AM PDT SAT OCT 20 2012

CORRECTED WORDING

.UPDATE...
A FEW MINOR UPDATES WERE MADE TO THE FORECAST THIS MORNING. THESE
WERE TO CANCEL THE WIND ADVISORY IN THE SUMMER LAKE AREA ABOUT 2
HOURS BEFORE IT'S EXPIRATION TIME, ADD PATCHY FOG TO THE FORECAST
FOR THIS MORNING FROM THE MOUNT SHASTA AREA AND KLAMATH BASIN
WESTWARD, AND TO MAKE SOME ADJUSTMENTS TO TODAY'S SKY COVER
FORECAST. BTL

&&

.DISCUSSION...
PRECIPITATION AMOUNTS OVER THE LAST 24 HOURS HAVE BEEN A QUARTER
TO A HALF INCH AT SOME LOCATIONS IN THE COASTAL COUNTIES AND THE
UMPQUA BASIN. ELSEWHERE ON THE WEST SIDE AMOUNTS HAVE GENERALLY
BEEN LEES THAN A TENTH OF AN INCH IN THE VALLEYS, BUT HIGHER
ELEVATIONS, TO INCLUDE THE CASCADES AND SISKIYOUS, ALSO APPEAR TO
HAVE RECEIVED A QUARTER TO A HALF INCH. THE CAMERA ON THE CRATER
LAKE NATIONAL PARK RIM THIS MORNING INDICATES SOME SNOW
ACCUMULATION, LIKELY UNDER TWO INCHES, INDICATING THAT SNOW LEVELS
ARE INDEED COMING DOWN AND THE FIRST SNOW OF THE YEAR HAS ARRIVED
IN SOME OF OUR MOUNTAINOUS AREAS.

A QUASI-STATIONARY FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS THE
FORECAST AREA THIS MORNING WITH LIGHT PRECIPITATION EXPECTED ACROSS
MAINLY THE WEST SIDE DUE TO WEAK FRONTAL LIFT COMBINING WITH
OROGRAPHIC LIFT IN A MOIST ONSHORE FLOW. THIS AFTERNOON
PRECIPITATION WILL LIKELY DIMINISH IN COVERAGE AND INTENSITY AS
FRONTAL DYNAMICS WEAKEN SOME.

TODAY'S FOCUS WILL BE ON STORM ACTIVITY DURING THE NEXT WEEK, IN
PARTICULAR THE SUNDAY NIGHT THROUGH MONDAY STORM. SPECIAL WEATHER
STATEMENTS ARE OUT FOR THE AREA ASSOCIATED WITH THIS STORM, WHICH
WILL FEATURE THE FIRST ACCUMULATING SNOWFALL OF THE YEAR FOR MANY
HIGHER ELEVATION AREAS AND POSSIBLY EVEN SOME MID ELEVATIONS-
PARTICULARLY IN THE MOUNT SHASTA AREA. BTL

&&

.AVIATION...
BASED ON 20/12Z TAF CYCLE.

AN AREA OF STRATUS WITH MVFR TO LOCAL IFR CIGS WILL MOVE THROUGH
WESTERN OREGON AND PORTIONS OF THE EAST SIDE THIS MORNING. BUT
GENERALLY, CLOUDS WILL BE ON THE DECREASE TODAY WITH VFR CONDITIONS
EXPECTED ALL AREAS BY LATE MORNING. STRATUS WITH IFR CIGS WILL
LIKELY RETURN TO THE COAST TONIGHT, BUT MOST AREAS WILL REMAIN VFR
WITH ONLY MID AND HIGH CLOUD. WE WILL ALSO SEE A FEW SHOWERS
DEVELOPING AT THE COAST THIS AFTERNOON WITH SHOWERS INCREASINGLY
LIKELY TONIGHT. ELSEWHERE, SHOWERS ARE NOT EXPECTED TO BE MORE THAN
ISOLATED. CLOUDS WILL BANK UP AGAINST THE WEST SIDE MOUNTAINS
KEEPING THEM AT LEAST PARTIALLY OBSCURED TODAY AND TONIGHT. -WRIGHT

&&

.PREV DISCUSSION... /ISSUED 349 AM PDT SAT OCT 20 2012/

SHORT TERM...BEHIND A FRONT...LIGHT SCATTERED SHOWERS WILL
CONTINUE OVER THE AREA ESPECIALLY FROM THE CASCADES WEST. THEN
SHOWERS ARE EXPECTED TO DECREASE IN THE AFTERNOON. THE BROAD
UPPER LEVEL TROUGH OVER THE REGION WILL DEEPEN ALONG THE PACNW
COAST TONIGHT AND SUNDAY AS A LOW MOVES SOUTH OUT OF THE GULF OF
ALASKA. THIS TROUGH WILL BRING A COOL PATTERN TO THE AREA WITH SOME
SHOWERS CONTINUING MAINLY ALONG COAST TONIGHT AND SUNDAY. INLAND
AREAS ARE EXPECTED TO REMAIN MAINLY DRY THOUGH AS A WEAK RIDGE
DEVELOPS JUST TO THE EAST TODAY INTO SUNDAY.

THEN THE LOW FROM THE GULF OF ALASKA WILL BRING A STRONG TO MODERATE
COLD FRONT INTO THE AREA SUNDAY NIGHT AND MONDAY. SNOW LEVELS ARE
EXPECTED TO LOWER FROM NEAR 5000 TO 6000 FEET SUNDAY EVENING TO
3000 TO 4000 FEET BY MONDAY MORNING. WIDESPREAD LIGHT TO MODERATE
PRECIPITATION IS EXPECTED WITH THE FRONT SUNDAY NIGHT AND MONDAY.
THIS COMBINED WITH LOWER SNOW LEVELS IS EXPECTED TO BRING AROUND 2
TO 6 INCHES OF SNOW TO THE MOUNTAINS ABOVE 3000 FEET ELEVATION.
SEVERAL INCHES OF WET SNOW IS ALSO POSSIBLE NEAR MOUNT SHASTA CITY
AS A SOUTHERLY JET FEEDS MOISTURE INTO THE AREA AND UPSLOPE FLOW
RESULTS IN MODERATE TO LOCALLY HEAVY SNOWFALL. HEAVIEST
PRECIPITATION IS EXPECTED IN THE MORNING HOURS ON MONDAY. IN
ADDITION TO BRINGING RAIN AND SNOW...THIS FRONT WILL ALSO BRING
GUSTY WINDS TO THE AREA ON MONDAY...ESPECIALLY FOR AREAS EAST OF
THE CASCADES AND INTO THE SHASTA VALLEY.

ADDITIONALLY VERY COLD AIR ALOFT COMBINED WITH AN UPPER LEVEL JET
AND WEAK INSTABILITY WILL  BRING A SLIGHT CHANCE FOR
THUNDERSTORMS ALONG THE COAST MONDAY MORNING. THEN WIDESPREAD
SHOWERS ARE EXPECTED MONDAY AFTERNOON AND THE SLIGHT CHANCE FOR
THUNDERSTORMS WILL SPREAD INLAND TO THE CASCADES DURING THE
AFTERNOON. SMALL HAIL AND GUSTY WINDS MAY ACCOMPANY ANY
THUNDERSTORM ACTIVITY.

THE TROUGH CENTERED ALONG THE COAST PERSISTS MONDAY NIGHT THROUGH
WEDNESDAY WITH SHORTWAVES MOVING AROUND THE LOW AND BRINGING
CONTINUED SHOWERS INTO THE AREA MONDAY NIGHT AND TUESDAY. BY
WEDNESDAY...THE GFS AND ECMWF SHOW LARGER DIFFERENCES IN THE
FORECAST. A CONTINUED WET AND COOL PATTERN IS FORECAST IN BOTH
MODELS. HOWEVER THE ECMWF CONTINUES TO FAVOR A WETTER PATTERN WITH
ANOTHER MODERATE TO STRONG FRONT PUSHING INTO THE AREA WEDNESDAY.
THE GFS SHOWS A LESS ORGANIZED BUT WIDESPREAD SHOWERY PATTERN.
SNOW LEVELS WILL ALSO BE A CONCERN FOR THIS PERIOD AS THE ECMWF
FAVORS SNOW LEVELS RISING TO AROUND 4500 FEET TO 5000 FEET WHILE
THE GFS KEEPS SNOW LEVELS AROUND 3000 TO 4000 FEET.

PREV LONG TERM DISCUSSION... /ISSUED 338 PM PDT FRI OCT 19 2012/

TUESDAY OCTOBER 23RD THROUGH FRIDAY OCTOBER 26TH...COOLER THAN
NORMAL TEMPERATURES AND WETTER THAN NORMAL CONDITIONS ARE EXPECTED
DURING THIS PERIOD AS A COLD UPPER LEVEL TROUGH LINGERS OVER THE
AREA. SHOWERY CONDITIONS ARE EXPECTED ON TUESDAY WITH LOW SNOW
LEVELS GENERALLY BETWEEN 3000 AND 4000 FEET. THE GFS AND ECMWF
MODELS DISAGREE ON THE TRACK AND TIMING OF THE NEXT FRONTAL
SYSTEM...BUT BOTH DO INDICATE THAT FRONTAL SYSTEM IS LIKELY TO BE
THE MOST POWERFUL OF THE WEEK...WITH COPIOUS AMOUNTS OF MOISTURE
AND REASONABLY SIGNIFICANT WIND POTENTIAL ON WEDNESDAY THROUGH
THURSDAY. MODELS HAVE VARIED ON THE TRACK OF THIS LOW OVER THE
LAST 24 HOURS WITH MODEL CONSENSUS PUSHING IT ONTO THE SOUTHWEST
OREGON COAST. THE CRITICAL QUESTION WILL BE THE EXACT TRACK OF THE
LOW AS SIGNIFICANT SNOW IS LIKELY TO OCCUR IN THE MOUNTAINS TO THE
NORTH OF THE LOW PRESSURE TRACK.

THOSE IN THE MOUNT SHASTA AREA...THOSE PLANNING TO TRAVEL OVER
THE SISKIYOUS AT SISKIYOU SUMMIT...AND THOSE PLANNING ACTIVITIES
IN THE MARBLE MOUNTAINS...TRINITY ALPS...AND CASCADES SHOULD KEEP
UP TO DATE ON EXPECTATIONS WITH THIS WEATHER SYSTEM. LATE IN THE
WEEK TOWARD NEXT WEEKEND THE TROUGH OF LOW PRESSURE ACROSS THE
AREA SHOULD LIFT OUT TO THE NORTHEAST AT LEAST PROVIDING A
TEMPORARY BREAK IN THE WET WEATHER. BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PZ...NONE.

BTL/WRIGHT

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 3:18 PM PDTWinter Weather AdvisoryMFRSiskiyou64 hr

Nearby

Winter Storm Watches in California, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.